Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 9, 2021, 1:48 PM EDT for Pocahontas County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 1:48 PM EDT (17:48 UTC)
- Expired
- Apr 9, 2021, 2:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:08 PM EDT | HAIL 1 | 1 S Minnehaha Springs, WV | SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL. ALSO A LOT OF SMALL HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
560
WWUS81 KRLX 091748
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Fri Apr 9 2021
WVZ523-524-091830-
Southeast Pocahontas-Northwest Pocahontas-
148 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POCAHONTAS
COUNTY...
At 148 PM EDT, a strong thunderstorm was located near Marlinton,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marlinton, Minnehaha Springs and Frost.
LAT...LON 3835 7974 3836 7976 3834 7977 3831 7981
3827 7979 3826 7981 3825 7982 3824 7984
3819 7990 3819 7992 3815 7993 3810 8006
3820 8013 3842 7976 3836 7973
TIME...MOT...LOC 1748Z 245DEG 16KT 3818 8003
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 9, 12:24 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 9, 12:24 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1224 PM EDT Fri Apr 9 2021 .SYNOPSIS... Drier today with slight chances for showers along the mountains. Frontal system Saturday. Drier into Sunday/Monday, cold front mid week, cooler for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 1223 PM Friday... Previous forecast remains on track. No changes needed at this time. As of 625 AM Friday... Made some minor adjustments to precipitation chances to better represent current radar as the line of showers continues to pass through the area. Currently it is along the northeastern mountains and should push out of the area within the next few hours. Otherwise, current forecast remains on track. As of 320 AM Friday... The prefrontal line of showers continues to push through the area, currently along the eastern half of the area. Another line of showers along the front is moving through the northern SE OH counties. Thunderstorm activity has greatly decreased and will continue to diminish as these storms move eastward. These showers should move out of the area by the late morning hours as drier air moves into the area for the day. A brief period of surface high pressure will brush through the area leading to drier weather today, however slight chances for showers and potentially thunder will be possible, particularly along the northeast mountains as the front stalls out and an upper level disturbance pushes through. Overall, not expecting anything severe, just some scattered showers and possible rumbles of thunder for this area. Tonight should continue to be mostly dry until early tomorrow morning as precipitation chances begin to increase along the west ahead of an approaching system. Temperatures today are expected to be slightly cooler than yesterday, but will continue to be well above normal for this time of the year. Mid to upper 70s are expected for the lowlands, some areas potentially reaching up into the 80s, with upper 50s to lower 70s for the higher elevations. Skies will be gradually clearing out through the day with a few higher clouds expected leading to plenty of sunshine for the day to warm the area up. Thus, have leaned slightly on the warmer side of guidance. Tonight's temperatures will be similar to the past few nights with the lowlands in the 50s and the mountains in the upper 40s to lower 50s. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 255 AM Friday... Low pressure system occludes and becomes stacked in the short term, which could affect the speed at which the cold front pushes through the Ohio Valley. Increasing mid level flows assist in storm organization concurrent with an increase in mid level instability. But with the system stacking and drifting northward towards southern Lake Michigan, the slightly better dynamics setup for convective activity will be further northwest/west of our region. That will certainly not preclude us from showers and storms, especially over the western CWA as bulk shear vectors back to the SSW, and nor will the severe risk be zero. Too much going in the strong flows and the dry air within the mid levels at the onset, plus the inverted V in the boundary layer makes the threat for gusty winds possible over the western zones. Significant drying expected in the mid levels Saturday night in the wake of the system. Much drier column Sunday as the flow aloft turns more zonal. The northern stream becomes active, and another weak cold front is possible Monday, likely on the drier side. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 255 AM Friday... The extended is pushing for another upper level low pressure system to exert its influence over the region for the middle to end of the week. Cold front drops through followed by the closed upper low, renewing the chances for showers during this time. Models are showing 850mb temperatures struggling to stay above zero, and a cooler trend is in the works. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 635 AM Friday... The line of showers is along the northeast mountains and expected to finish moving out of the area in the next few hours. EKN will likely still have some showers for an hour or so with any heavier downpours leading to brief periods of MVFR/IFR visibilities. Some isolated showers and possible thunderstorms may be possible along the mountains later today and may affect EKN. Current confidence is low on timing/location of these isolated storms so have left out of the TAF for now. With the exception of the possible showers at EKN, dry weather with VFR conditions should persist through much of the TAF period for the sites. Some higher clouds will move through the area throughout the day. By the end of the period, precipitation associated with the next system will begin to push into the area along the west. Light southeasterly winds start the period, with winds gradually shifting to become more southwesterly after the front crosses through the area. Winds will pick up later this morning around 5-10KTs with some sites gusting up to around 15KTs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Isolated showers may be possible at EKN later today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in showers and thunderstorms Saturday afternoon into Saturday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/CG NEAR TERM...ARJ/CG SHORT TERM...26 LONG TERM...26 AVIATION...CG
Hazardous weather outlook, Apr 9, 4:10 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 410 AM EDT Fri Apr 9 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-100815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 410 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Apr 9, 12:34 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL EDEN 38.74N 80.33W
04/09/2021 M0.75 INCH UPSHUR WV BROADCAST MEDIA
PEA SIZE HAIL COVERING THE GROUND, WITH PENNY SIZE HAIL
MIXED IN.
&&
EVENT NUMBER RLX2100607
JLBSpecial weather statement, Apr 9, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Fri Apr 9 2021
WVZ523-524-091830-
Southeast Pocahontas-Northwest Pocahontas-
148 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POCAHONTAS
COUNTY...
At 148 PM EDT, a strong thunderstorm was located near Marlinton,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marlinton, Minnehaha Springs and Frost.
LAT...LON 3835 7974 3836 7976 3834 7977 3831 7981
3827 7979 3826 7981 3825 7982 3824 7984
3819 7990 3819 7992 3815 7993 3810 8006
3820 8013 3842 7976 3836 7973
TIME...MOT...LOC 1748Z 245DEG 16KT 3818 8003
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:20 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Apr 8, 10:45 PM EDT | Special Weather Statement | RLX | Lincoln | 30 min |
| Apr 9, 11:46 AM EDT | Severe Thunderstorm Warning | RLX | Randolph, Upshur | 28 min |
| Apr 9, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 18 min |
| Apr 9, 4:40 PM EDT | Special Weather Statement | RLX | Randolph | 35 min |
| Apr 9, 7:10 PM EDT | Special Weather Statement | RLX | Perry | 35 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.